“Auntie, I’ve taken my asthma puffer, but I still can’t breathe and I’m scared”

These are the words you don’t want to hear, but little Billy is gasping and you’ve got to do something. But what.

Pic courtesy Wiki Commons

First of all, if Billy is clearly is having extreme difficulty breathing, cannot speak more than a couple of words at a time, or his lips look blue, you have a life-threatening situation. Call the ambulance immediately using the emergency number in your country, or you can call them on 112 using any mobile/cellphone anywhere in the world. While waiting for the ambulance, use the following First Aid Plan: give Billy 4 puffs of his reliever/rescue inhaler (see below for names)* every 4 minutes, either directly in his mouth, or through a spacer.

Obviously, if you are caring for an asthmatic child, you should have a clear idea of what the reliever/rescue inhaler looks like, and if a spacer is brought with Billy, you should know how to use it.

On the other hand, if Billy is coughing and wheezing, but can speak to you in complete sentences, and otherwise does not look badly distressed, ask how often he used his reliever/rescue spray that morning. If he says “I was OK when I woke, but got asthma just now and I’ve had 2 puffs but it’s not working”, then you give him the First Aid Plan, 4 puffs of the reliever/rescue inhaler, wait 4 minutes, if he is better, call his parents or take him straight to the doctor. If Billy does not improve in 4 minutes, repeat the 4 puffs reliever/rescue inhaler, if he is better, you can call his parents or take him straight to the doctor, but IF NOT BETTER after 2 lots of 4 puffs, then call the ambulance.

Remember, in acute asthma, you can keep giving 4 puffs of rescue/reliever inhaler, such as Ventolin, every 4 minutes while waiting for an ambulance.

How could Billy get to this stage. Well, there are 2 ways, slowly or quickly.

Slow onset is usually after a cold/flu when severe asthma might develop. This is recognized by increased chest wheeze, cough or tightness, using the reliever/rescue inhaler more than 3 times a week, waking from sleep with asthma, or just a sensation that the asthma is getting worse. In an ideal world, Billy or his parents would have an Asthma Action Plan, and with these symptoms he might have started oral corticosteroid medication and visited his doctor. He would also be on a preventer inhaler. An effective Asthma Action Plan usually (but not always) prevents a life-threatening situation. Sometimes a slow onset leading to severe asthma can happen during the hay fever season.

Quick onset can occur if severe asthma is not recognized or not managed properly, and Billy lapses into life-threatening asthma. He might appear to get his severe symptoms quickly, but he may have had serious asthma for a few days and no action was taken. Sudden asthma can also happen if allergy triggers the asthma, such as a food or drug allergy, and there may be features of anaphylaxis with skin rash or swelling. If Billy had a known severe food allergy and carried an EpiPen, and got sudden life-threatening asthma as described above, even without other features of anaphylaxis, you should inject him with the EpiPen, give him the First Aid Plan for asthma, and call the ambulance.

Obviously, if you are caring for a child who carries an EpiPen, you should be taught how to use it.

Clearly, there may be slight variations on these approaches depending where you live, so do what you have been taught to do in your area. I have given the above advice according to Asthma Australia, and you can view their asthma plans here.

In summary, when Billy arrives at your place to be minded:

1. Ask Billy and his parents about the state of his asthma: how often is he using the reliever/rescue inhaler, is he waking at night with asthma, does he have asthma symptoms now, does he think his asthma is getting worse

2. Identify his reliever/rescue medication and spacer (and EpiPen if applicable). Know how to use them!

3. Mentally run through the First Aid Plan as given above.

Although I hope this helps all the Aunties out there (and Uncles, GrandMas, Close Friends, Teachers and Good Samaritans), we are reviewing this to help all the Billys. Oh, BTW, this advice also applies to grown-up Billys.

*rescue/reliever inhalers: these are salbutamol (or albuterol in USA) marketed in Australia as Ventolin, Asmol, Airomir, Epaq, and terbutaline marketed in Australia as Bricanyl

Like
Like Love Haha Wow Sad Angry
1